Antibiotics are medicines used to prevent or fight infections caused by bacteria. Antibiotics medicines require a prescription; however there are some over the counter antibiotic ointments. These are usually not as strong as the prescription types.
Antibiotics are one of the most common medicines that can cause trouble for patients taking warfarin. The trouble occurs when antibiotics interact with warfarin often causing an increase in bleeding risk.1 Bleeding may not always be present if you are experiencing an antibiotic/warfarin interaction. You may notice increased bleeding or bleeding from your gums after brushing or flossing. You also may not have any signs at all the antibiotic is interacting. The only one way you can be sure your antibiotic is not interacting with warfarin is to have your blood tested. Your INR test result will help you learn of a possible drug interaction before it becomes dangerous.
One of the advantages of becoming a weekly INR self-tester is it gives you the ability to work with your doctor to test at home to make sure a drug interaction isn’t occurring without your knowing.
Antibiotics can be offered to you from any doctor you see. The doctor may or may not ask whether you are taking warfarin. It is important you share you are taking warfarin during any doctors visit.
- 1. Bristol-Myers Squibb Company. (2009). Medication Guide for Coumadin Tablets and Coumadin for Injection [Package Insert]. Princeton, NJ: Bristol-Myers Squibb Company.